Overdose Prevention

Drug overdose deaths have tripled in Tennessee since 1999 and are now the leading cause of injury deaths in the state. Drug overdose deaths surpassed motor vehicle related deaths for the first time in 2009 and continue to increase.

Risk factors for opioid overdose:

  • Prior overdose
  • Reduced tolerance – Previous users who have stopped using due to abstinence, illness, treatment, or incarceration
  • Drug combinations – mixing opioids with other drugs, including alcohol, stimulants or depressants
  • Unsupervised use – using alone
  • Variations in strength/quantity or changing formulations

Naloxone (Narcan), the Opioid Rescue Drug

On July 1, 2017, the Sullivan County Anti Drug Coalition received a new grant from the Tennessee Department of Mental Health and Substance Abuse Services to provide training and Narcan to NE TN first responders, law enforcement, community organizations, family members and friends of individuals at risk of an opioid overdose. Please contact Sherry Barnett (423-956-6529) to be trained and to find out how to receive a Narcan kit.

 

PEEL 

Peel back the package to remove the device. Hold the device with your thumb on the bottom of the plunger and 2 fingers on the nozzle.

PLACE

Place and hold the tip of the nozzle in either nostril until your fingers touch the bottom of the patient’s nose.

PRESS

Press the plunger firmly to release the dose into the patient’s nose.

 

How to Give Nasal Spray Naloxone Instructions

  1. Peel back the package to remove the device. Hold the device with your thumb on the bottom of the plunger and 2 fingers on the nozzle.
  2. Place and hold the tip of the nozzle in either nostril until your fingers touch the bottom of the patient’s nose.
  3. Press the plunger firmly to release the dose into the patient’s nose.